← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@adimswife

Hi Everyone. Newbie here!
This is the beginning of my 3rd week reducing my dose of Venlafaxine with the hope of coming off it all together. I have been taking the meds since 2011 beginning with 150 mg but reduced to 75 mg in the last few years. I decided to come off it as I felt as if it was taking over my life and I hated renewing my prescription for it. I tried cold turkey a few years ago and that was a massive mistake as we all know.

This time, I spoke to my doctor who referred me to the pharmacist (I'm in the UK) and between them they decided that I should go as slowly as possible. My normal dose of 75 mg would be taken once a day as it was slow releasing. For my first week, I was put on 37.5 mg twice a day. My 2nd week was one tablet in the morning and half in the evening. Now that I'm on my 3rd week, I take half a tablet in the morning and half in the evening. My 4th week will be one tablet once a day for a week then stop. I was advised to return to the previous dose if my withdrawal symptoms became unbearable.

As it is now, I have not experienced any withdrawal symtoms but I know, from research, that this may not be the case when I stop taking them altogether but I will cross that bridge when I get to it. I feel excited about being Venlafaxine free in the future and hopefully I will lose some of the weight I have put on whilst being on it too.

Thanks everyone who has written about their experiences and given advice. I'm so glad I found this group.
We can do this!

Jump to this post


Replies to "Hi Everyone. Newbie here! This is the beginning of my 3rd week reducing my dose of..."

OK, now I have direction. I'm prescribed slow release 150mg (USA). So I'll try 75mg 2X day for 1 week then the rest of your recommended stepdown dosage. I was taking 75 mg a day (or so) a day, whenever I remembered. Obviously my brain was used to more Effexor. That explains the "brain gaps".

Hello. You have found the right place. I also am on my 3rd week of weening off of this drug. I was taking 150 a day in the morning for a year. I also gained weight even though I go to the gym and have always eaten healthy. I'm normally 125 and I'm now 144. I hate this. I'm praying this weight comes off after this drug is out of my system!! Good luck.

I was re-reading your stepdown schedule. On the 4th week, do I take a WHOLE tablet or a HALF tablet? How many mgs? Please advise, thanks.

@adimswife

Hi, and welcome to the Mayo Connect community. I'm a volunteer here and not a medical professional. I can't give medical advice or medical diagnoses, although I do offer my experience, knowledge, and support.

Can you share with us what brought you to the Mayo Connect group? Since you are in the UK, it would be great if you would be willing to share how you work with pharmacists rather than physicians for issues with prescribed drugs. We welcome all input to this thread and other threads. Helping each other deal with withdrawal symptoms gives everyone the opportunity to find ways to withdraw that will work for them.

I was told to take a whole tablet which sounds the same as week 3 but I think as they are not slow release it must be that it's making my body used to not having the drug in my system all day if that makes sense. What I may do, if I get too 'wobbly' is to take half a tablet in the morning for week 5 and see how that feels.

I hope it works. I can't wait to get this poison out of my body!

and that would be 18.75 mg. My tablets come in 37.5 mg which is apparently the lowest dose available, and I cut them in half with a tablet cutter that I bought from Amazon for £5

it's really annoying as doctors and even my husband don't believe that these meds make you gain weight.

Hi @gailb . I think, like everyone else, I was looking for a way to get off the anti-depressants in a safe way. I was lucky enough to come across this forum and joined immediately. The title of this thread was basically what I typed into Google!

The reason I decided to join this forum was that I feel as if I will get the support I need. Only my husband knows that I am on anti-depressants. The reason I started them was too sensitive a topic to tell anyone else. I have suffered through my depression mostly on my own which I know makes it worse. Talking to others without being judged is really what I need. Even though I have made a decision to come off the medication, my depression remains but, I want to find another way to manage it and there is a lot of information here. I also hope that my experience will help others.

In the UK, we have the National Health Service (NHS) which, although we complain about certain aspects of it, is really good. The one thing I would say is that the doctors, (General Practitioners/GP's) are quite quick to put people on to anti-depressants and the waiting lists to see a therapist for counselling can take up to 12 months unless you pay for it privately, then you only get 6 sessions! I really wish this practice would stop.

Anyway, when I went to see my GP, she said that the surgery was lucky enough to have their own in-house pharmacist and I got an appointment within a few days. This is something that has only been available recently.
https://www.england.nhs.uk/2018/01/more-clinical-pharmacists-set-to-boost-gp-services-for-patients-and-practices/

I definitely gained weight on this med!! I got on for depression and anxiety….it's giving me anxiety and depression from this weight!! Can't wait to be off of this

@adimswife

Thanks for the link you provided giving information about the UK pharmacist scheme. This sounds like it will make great use of knowledge and skills that are often overlooked here in the US. I found my pharmacist to be very helpful in my withdrawal from Gabapentin, which my Pain Doctor refused to help me with. I ended up relying on my pharmacist and he was great. I really had no idea previously that they were so willing and able to help.

You made a great choice to join this group as we are very supportive of each other. In addition, you have information and experience that will help others. I hope you find good ways to reduce your dependence on Effexor, which seems extremely difficult to stop taking. I have successfully withdrawn from other drugs and am thankful I never took Effexor.

  Request Appointment